Alert archive / Maine / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 12, 2023, 4:26 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 12, 2023, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 4:26 AM EDT (08:26 UTC)
- In effect from
- May 12, 2023, 8:00 AM EDT
- Expired
- May 12, 2023, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WHUS41 KGYX 120826 CFWGYX Coastal Hazard Message National Weather Service Gray ME 426 AM EDT Fri May 12 2023 MEZ023>028-NHZ014-121630- /O.NEW.KGYX.BH.S.0004.230512T1200Z-230513T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 426 AM EDT Fri May 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s to lower 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$
1 follow-up statement
830 WHUS41 KGYX 122029 CFWGYX Coastal Hazard Message National Weather Service Gray ME 429 PM EDT Fri May 12 2023 MEZ023>028-NHZ014-130000- /O.CON.KGYX.BH.S.0004.000000T0000Z-230513T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 429 PM EDT Fri May 12 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the upper 40s to lower 50s. * WHERE...In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. In New Hampshire, Coastal Rockingham County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. All boaters and paddlers are highly encouraged to contact the U.S. Coast Guard Auxiliary or U.S. Power Squadrons at www.wow.uscgaux/i_want_a_usc/index.php to receive a FREE vessel check. This is a convenient, no consequence way to ensure your vessel is outfitted with all required safety equipment. Additionally, please label your paddlecraft with your contact information (IF FOUND Sticker) in the event it is found adrift on the water. && $$ MEC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 12, 4:22 AM EDT, 4 minutes earlier.
Area forecast discussion, May 12, 4:22 AM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Gray ME 422 AM EDT Fri May 12 2023 .SYNOPSIS... A cold front will approach the region today. This may trigger scattered showers and possibly thunderstorms. A dry northwest flow will allow for dry conditions over the weekend on gusty winds. Another cold front may bring a few showers to the region Monday night into Tuesday. More dry, Canadian air arrives behind this front during the midweek period. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An upper level trough and a surface cold front will approach from the northwest today. The latest HRRR continues to show one batch of shower reaching northern areas this morning which appears to be reasonable given latest radar imagery as of 08Z showing a cluster of showers and storms over northern New York moving east, southeast. Warming conditions with temperatures reaching the 70s and even some lower 80s this afternoon will help to destabilize the atmosphere with surface dew points in the upper 40s. This may trigger a thunderstorm or two ahead of the trough and frontal zone however many areas will remain dry this afternoon. With the dry conditions in many locations, especially the coast, have coordinated with the USCG and WFO CAR for an SPS with increased paddlecraft risk today. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... A mild night can be expected tonight with overnight lows in the 50s south of the mountains. A northwesterly flow with lowering surface dew points will be the theme for Saturday. Have edged towards the lower end of guidance with the surface dew point. Gusty winds can be expected in a well mixed layer. Temperatures will be cooler, but still above normal for this time of the year with 70s for highs outside the mountains. Downslope conditions will lead to mainly sunny skies. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Overview: The long term portion of the forecast will be dominated by broad upper level troughing with a series of frontal boundaries crossing through the region. Much of the period will feature dry conditions with a few chances for scattered showers mixed in between. Temperatures will return back towards seasonable levels. Impacts: Low afternoon RH is likely to continue through at least Monday along with breezy conditions at times, which may result in elevated fire weather conditions. Forecast Details: The forecast begins with cooling temperatures on Saturday night behind the cold front as CAA continues over the area. This will allow for lows to near the freezing mark across the north and mountains to the 40s elsewhere. We will remain under cyclonic flow on Sunday due to an area of low pressure over Newfoundland. Deep afternoon mixing will once again allow for breezy northwest winds through the day along with low afternoon RH values into the 20s to near 30 percent range. Winds will begin to relax some on Sunday night as the upper level trough moves off to our east and depending on how quickly they diminish, radiational cooling may allow for the development of frost across some sheltered northern valleys. Winds will become more westerly on Monday ahead of a cold front, which will allow for a warmer afternoon with highs into the lower to middle 70s for areas south of the mountains. The cold front will then cross late Monday or early Tuesday, bringing the potential for a few scattered showers as lows bottom out into the 40s to near 50 degrees. Scattered showers will remain possible on Tuesday as the front meanders offshore but most areas will likely remain dry with peaks of sunshine mixed in. Temperatures then cool to near or perhaps even a little below normal behind this front for Wednesday with frost/freeze conditions possible across some interior locations Wednesday night depending on if we decouple. Temperatures then look to moderate some for Thursday and Friday as ridging returns. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... Short Term...Today will again be breezy, with a brief SHRA possible over the TAF sites. These will lift first through NH and then into ME during the morning to afternoon. All locations will dry by Fri evening into Saturday. It will become windy from the northwest behind a cold front. Long Term...VFR conditions will dominate Saturday night through much of next week. && .MARINE... Short Term...Below SCA conditions expected. Isolated showers expected today under southwesterly winds. Winds back to the west tonight, then northwest on Saturday after the passage of a cold front. Long Term...Winds and seas to remain below SCA criteria through at least Tuesday. && .FIRE WEATHER... Dry conditions expected today outside the scattered showers and isolated thunderstorms. A conference call has been scheduled for Saturday's conditions with gusty winds and low RH values expected. Sunday will once again feature low RH values during the afternoon along with breezy conditions but temperatures will be cooler. Moderate humidity and weaker winds then look to briefly return for Monday before another dry airmass arrives for Tuesday and Wednesday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Cannon SHORT TERM...Cannon LONG TERM...Tubbs FIRE WEATHER...Cannon/Tubbs
Hazardous weather outlook, May 12, 3:15 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 315 AM EDT Fri May 12 2023 MEZ007>009-012>014-018>028-033-NHZ001>015-130715- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 315 AM EDT Fri May 12 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. On Saturday warm temperatures and low humidity will likely lead to elevated fire weather conditions. In addition, northwesterly winds may gust up to around 35 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-130715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 315 AM EDT Fri May 12 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in Maine, 2023Beach Hazards Statements in New Hampshire, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.